Wednesday, 12 September 2018

Q. A nurse is instructing a client with bipolar disorder on proper use of lithium carbonate (Eskalith), the drug's adverse effects, and symptoms of lithium toxicity. Which client statement indicates that additional teaching is required?

A. "I can still eat my favorite salty foods."
B. "When my moods fluctuate, I'll increase my dose of lithium."
C. "A good blood level of the drug means the drug concentration has stabilized."
D. "Eating too much watermelon will affect my lithium level."

Correct Answer: B

Explanation: A client who states that he'll increase his dose of lithium if his mood fluctuates requires additional teaching because increasing the dose of lithium without evaluating the client's laboratory values can cause serious health problems, such as lithium toxicity, overdose, and renal failure. Clients taking lithium don't need to limit their sodium intake. A low-sodium diet causes lithium retention. A therapeutic lithium blood level indicates that the drug concentration has stabilized. The client demonstrates effective teaching by stating his lithium levels will be affected by foods that have a diuretic effect, such as watermelon, cantaloupe, grapefruit juice, and cranberry juice.

0 comments:

Post a Comment

Facebook

Google+

Twitter

Popular Posts

Total Pageviews